Hail, Douglas
- When
- July 9, 1:15 PM CST
- Where
- Douglas County, 0.89 mi SW of Goodhope
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 36.910, -92.810
Pulse thunderstorms produced a few areas of flash flooding along with large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Pulse thunderstorms produced a few areas of flash flooding along with large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 9, 12:05 PM CST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 105 PM CDT MON JUL 9 2007 .UPDATE... SCATTERED THUNDERSTORMS HAVE DEVELOPED ALONG AND EAST OF AN OSAGE BEACH TO GALENA LINE EARLY THIS AFTERNOON. THE STORMS SHOW SLOW NORTHEAST MOVEMENT AND BASED ON SURFACE OBSERVATIONS AND RADAR RAINFALL ESTIMATES...PRODUCE ONE TO TWO INCHES OF RAIN IN ABOUT A 30 MINUTE TIME PERIOD. THE STORM OVER WESTERN DENT HAD A 45 DBZ CORE TO 35 KFT...BUT CALLS TO THE AREA INDICATE NO SEVERE WIND GUSTS OR HAIL WITH THE STORM. OTHER STORMS OVER TANEY/STONE COUNTIES SEEM TO BE A LITTLE LESS INTENSE WITH RESPECT TO DBZ HEIGHT...HOWEVER...CELL MERGERS WILL LIKELY ENHANCE RAINFALL RATES...SO COULD SEE SOME FLOODING IN THIS AREA IF STORMS PERSIST. TERRY && .PREVIOUS DISCUSSION.../225 AM CDT MON JUL 9 2007/ LOW LEVEL MOISTENING OCCURRED IN THE WAKE OF SURFACE HIGH PRESSURE SHIFTING EAST OF THE AREA. DEW POINTS ARE BACK INTO THE UPPER 60S AND LOWER 70S UNDERNEATH A VERY DRY MID LEVEL ATMOSPHERE. WATER VAPOR SHOWS A CIRCULATION DIRECTLY OVER SOUTHWEST MISSOURI THAT WILL LIKELY TRIGGER SHOWERS AND THUNDERSTORMS IN SOME AREAS THIS AFTERNOON. PRECIP CHANCES FOR TODAY WERE THE INITIAL FORECAST CHALLENGE IN THIS MORNINGS ANALYSIS. THEN THE FOCUS SHIFTED TOWARD THE REST OF THE WORK WEEK AS AN UNORGANIZED AND UNSETTLED PATTERN WILL PLAY OUT AT LEAST THROUGH WEDNESDAY. SHORT TERM (TODAY - WEDNESDAY)... JUDGING BY WATER VAPOR IMAGERY...THE BEST MID LEVEL MOISTENING WILL OCCUR OVER SOUTHERN AND SOUTHCENTRAL MISSOURI TODAY. THIS DEEPER MOISTURE IN CONJUNCTION WITH AN UPPER SHEAR AXIS SETTING UP IN THIS SAME AREA WILL FAVOR SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS OUT TOWARD WEST PLAINS AND SALEM. BY MID DAY...THE SHEAR AXIS BECOMES POSITIONED FROM BULL SHOALS LAKE UP TO ROLLA. WITH GOOD DESTABILIZATION AND THE PREVIOUSLY MENTIONED MID LEVEL MOISTENING...RAIN WILL BE LIKELY IN AREAS ALONG AND EAST OF THIS LINE. HAVE RAISED POPS FOR WEST PLAINS AND SURROUNDING AREAS TO THE LIKELY CATEGORY...WHICH IS WELL ABOVE MAV GUIDANCE. AREAS WEST OF THE SHEAR AXIS CONTINUE TO EXPERIENCE MID LEVEL (700-300) R.H. VALUES OF 25% OR BELOW. DESPITE THE INSTABILITY AND MOISTURE WITHIN THE LOWER TROP...THIS DRY AIR WILL WORK ON AFTERNOON UPDRAFTS/CU. CAN NOT COMPLETELY RULE OUT ISOLATED SHOWERS WEST OF THE SHEAR AXIS...BUT MOST LOCATIONS SHOULD REMAIN DRY. WITH THIS IN MIND...TEMPERATURES WILL BE WARMEST IN THE NORTHWEST HALF OF THE CWA. FOR TONIGHTS PERIOD...THE WRF SUGGESTS THAT THERE MAY BE SOME POTENTIAL FOR STORMS ACROSS EASTERN KANSAS AND WESTERN MISSOURI. BASICALLY THERE IS AN ONGOING CLUSTER OF STORMS OVER WESTERN KANSAS THAT IS PROGGED BY THE WRF TO PROGRESS EAST THROUGH THE DAY. IT APPEARS AS THOUGH OUTFLOW BOUNDARIES COULD REACH THE WESTERN CWA BY THIS EVENING AND FIRE OFF CONVECTION. THERE SEEMS TO BE CONSENSUS WITH OFFICES TO MY WEST TO LEAN THE FORECAST WITH THE WETTER WRF. ILL KEEP POPS CONSERVATIVE AT THIS POINT...BUT NOT QUITE AS DRY AS THE MAV SUGGESTS. DAY SHIFT WILL NEED TO MONITOR TODAYS CONVECTION IN ORDER TO EITHER LOWER OR INCREASE CHANCES IN TONIGHTS PERIOD. I WILL SAY THAT THE WRF IS VERIFYING MUCH BETTER WITH THE ONGOING KANSAS CONVECTION...HOWEVER...IVE GOT A FEELING THAT THE DRIER GFS WILL LIKELY VERIFY TONIGHTS PERIOD FOR THE WRONG REASONS. THE ONE ITEM THAT WE CAN BECOME A LITTLE MORE CONFIDENT IN REGARDS THE PROGRESSION OF THE SURFACE FRONT. WITH THE MORE AMPLIFIED PATTERN EVOLVING ALONG WITH AN UNSEASONABLY STRONG SURFACE HIGH OVER CANADA...THE FRONT APPEARS TO PUSH ALL THE WAY THROUGH SOUTHERN MISSOURI WEDNESDAY AND WEDNESDAY NIGHT. WILL INCREASE POPS WITHIN THESE PERIODS. NEAR 100% AREAL COVERAGE SHOULD OCCUR AT SOME POINT WHEN CONSIDERING THE HIGH MOISTURE CONTENT COMBINED WITH THE FRONTAL FORCING. SHORTWAVE ACTION ALONG THE FRONT COULD ALSO ENHANCE PRECIPITATION. THE ONLY PROBLEM IS TRYING TO PINPOINT WHICH PERIODS WILL RECEIVE THE 100% COVERAGE AND IN WHAT AREAS. LONG TERM (THURSDAY - SUNDAY)... HEADING INTO THURSDAY...THE LATEST GFS STALLS OUT THE PREVIOUSLY MENTIONED SURFACE FRONT OVER NORTHERN ARKANSAS. THIS SOLUTION IS FAVORED BY CLIMATOLOGY...WHICH WILL ALLOW FOR ADDITIONAL RAIN CHANCES FOR FAR SOUTHERN MISSOURI. WILL KEEP LOW POPS GOING FOR CENTRAL MISSOURI. NOCTURNAL SOUTHERLY FLOW BRINGS THE FRONT BACK INTO MISSOURI BY FRIDAY MORNING...WHICH WOULD LIKELY BECOME A FOCUS FOR SHOWER AND THUNDERSTORM CHANCES OVER MUCH OF THE CWA. NEXT WEEKEND COULD STAY ACTIVE AS WELL. MODELS SUGGEST ANOTHER FRONTAL PASSAGE SOMETIME DURING THIS PERIOD. LONG RANGE GUIDANCE SUGGESTS THAT THE SUMMERTIME RIDGE WILL REMAIN POSITIONED OVER THE WESTERN CONUS...WHICH WOULD FACILITATE A COOLER SUMMER ALONG HIGHER THAN AVERAGE RAINFALL EVENTS. WE COULD EXPERIENCE A FEW OF THESE FRONTAL SYSTEMS DURING THE COURSE OF THE NEXT FEW WEEKS...WHICH AGAIN WOULD BE QUITE UNUSUAL DURING THE HEART OF THE SUMMER WEEKS. CRAMER && .AVIATION... FOR THE 18Z KSGF/KJLN TAFS...SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED IN AREA OF INCREASED MID LEVEL MOISTURE EXTENDING FROM OSAGE BEACH TO BRANSON...SO WILL CARRY VICINITY THUNDERSTORMS IN THE SPRINGFIELD TAF THROUGH THE AFTERNOON. HAVE ALSO CARRIED VICINITY SHOWERS FOR JOPLIN THROUGH THE AFTERNOON...BUT THINK BETTER CHANCES FOR THUNDERSTORM DEVELOPMENT WILL BE LATER TODAY WHEN SECOND BATCH OF MID LEVEL MOISTURE ASSOCIATED WITH CENTRAL PLAINS SHORTWAVE MOVES CLOSER TO THE AIRPORT. WILL CONTINUE VICINITY THUNDER FOR BOTH AIRPORTS THROUGH THE FORECAST PERIOD AS SECONDARY SHORTWAVE CLIPS THE CORNER OF MO. HATCH/TERRY && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && WFO SGF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1220 PM CDT MON JUL 9 2007 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101100- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1220 PM CDT MON JUL 9 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: SCATTERED SHOWERS AND THUNDERSTORMS...CAPABLE OF PRODUCING HEAVY RAINFALL...FREQUENT CLOUD TO GROUND LIGHTNING...HAIL TO THE SIZE OF NICKELS AND WIND GUSTS 60 MPH. AREAS AFFECTED AND TIMING: SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT OVER EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS. STORMS WILL BE MOST NUMEROUS ACROSS THE EASTERN OZARKS...ALONG AND EAST OF A LINE FROM ROLLA TO SPRINGFIELD TO CASSVILLE...THROUGH THE AFTERNOON. DISCUSSION: AS DAYTIME HEATING INTERACTS WITH INCREASING MOISTURE OVER THE AREA...SUFFICIENT DESTABILIZATION WILL ALLOW SCATTERED TO NUMEROUS THUNDERSTORMS TO DEVELOP. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 60 MPH AND HAIL TO THE SIZE OF NICKELS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. AN UPPER LEVEL DISTURBANCE WILL APPROACH THE REGION ON TUESDAY. IF THE SYSTEM IMPACTS THE REGION DURING THE PEAK HEATING HOURS OF TUESDAY AFTERNOON...THEN SUFFICIENT INSTABILITY FOR STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE. A COLD FRONT WILL MOVE THROUGH THE AREA TUESDAY NIGHT AND WEDNESDAY BRINGING A CONTINUED CHANCE FOR THUNDERSTORMS. WHILE SEVERE WEATHER IS NOT EXPECTED ON WEDNESDAY...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED EAST OF A LINE FROM ROLLA TO CASSVILLE THROUGH 8 PM. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) TERRY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 116 PM CDT MON JUL 9 2007 MOZ071-091845- PHELPS MO- 116 PM CDT MON JUL 9 2007 ...SIGNIFICANT WEATHER ALERT FOR PHELPS COUNTY UNTIL 145 PM CDT... AT 113 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF ST. JAMES...OR 10 MILES SOUTHEAST OF ROLLA...MOVING NORTHEAST AT 10 MPH. WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. HATCH
The Springfield radar (KSGF), 64 km away, was scanning. The volume nearest the first event began at 19:16 UTC.
3 thunderstorm wind, 2 hail, 2 flash flood. Local standard time, as filed.
Heavy thunderstorms combined with saturated soil conditions produced flooding over several roads north of Morrisville.
Severe thunderstorm wind gusts downed trees and power lines in the community of Sheldon.
Excessive rainfall caused flooding at the intersection of Highway 97 and County Road E.
Severe thunderstorm wind gusts downed a power line east of Joplin.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46940, 46929, 46955, 46933, 46968, 46948, 46971.